Alert archive / Missouri / Areal Flood Warnings in 2012
Areal Flood Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this areal flood warning at Mar 17, 2012, 10:11 PM CDT for Maries County, Miller County, Phelps County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2012, 10:11 PM CDT (03:11 UTC)
- Expired
- Mar 18, 2012, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maries County, MO, Miller County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 17, 6:53 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 17, 6:53 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 653 PM CDT SAT MAR 17 2012 ...MESOSCALE CONVECTIVE DISCUSSION... ...UPDATE TO AVIATION... .UPDATE... CONVECTION UP ACROSS CENTRAL MISSOURI CONTINUES TO FESTER EARLY THIS EVENING AS A WEAK LOW LEVEL JET CONTINUES TO OVERRIDE OUTFLOW FROM THOSE STORMS. ALTHOUGH THE MAIN MID/UPPER LEVEL SHORT WAVE TROUGH CONTINUES TO EXIT THE REGION THIS EVENING...EXPECT THAT THESE STORMS MAY CONTINUE TO REGENERATE FOR THE NEXT FEW HOURS. MAIN REASON FOR THIS THINKING IS AN ACCAS FIELD/MID LEVEL JET STREAK IS NOW SPREADING INTO WESTERN MISSOURI. THIS MAY BE JUST ENOUGH TO KEEP THESE STORMS GOING UNTIL JUST AFTER SUNSET. WILL MAINTAIN A THREAT FOR LARGE HAIL WITH THESE STORMS GIVEN MODERATE INSTABILITY. HYDRO WILL ALSO REMAIN A CONCERN GIVEN THE TRAINING NATURE OF THESE STORMS. SUSPECT THAT STORMS SHOULD BE OUT OF THE AREA BY MID EVENING. WE WILL HAVE TO WATCH FOR A FEW ADDITIONAL STORMS OVERNIGHT AS A LOW LEVEL JET NOSES INTO WESTERN MISSOURI. AT THIS POINT...NOT SURE THIS LIFTING SOURCE WILL BE ENOUGH AS MID LEVEL TEMPERATURES WARM AND MAY CAP OFF ELEVATED SOURCE PARCELS. SCHAUMANN && .DISCUSSION... THE SHORTWAVE TROUGH MOVING ACROSS THE REGION CONTINUES TO GENERATE SCATTERED SHOWERS AND STORMS...MAINLY ALONG AND EAST OF A LINE FROM HERMITAGE TO AVA THIS AFTERNOON. WE RECEIVED SEVERAL REPORTS OF HAIL WITH THESE STORMS MAINLY NICKEL SIZE OR SMALLER. ANOTHER WEAKER SHORTWAVE OVER NORTHERN OKLAHOMA THIS AFTERNOON IS STRUGGLING TO GENERATE SHOWERS IN THAT AREA...BUT WILL KEEP LOWER PRECIP CHANCES GOING AREAWIDE THROUGH THE AFTERNOON AS THIS FEATURE MOVES NORTHEAST INTO THE UNSTABLE AIRMASS OVER OUR AREA. MOST AREAS ARE EXPECTED TO REMAIN DRY FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON BEFORE ANOTHER DISTURBANCE EMBEDDED WITHIN THE APPROACHING LONGWAVE TROUGH MOVES ACROSS SOUTHEAST KANSAS AND WESTERN MO SUNDAY NIGHT AND EARLY MONDAY. THEREAFTER WE CONTINUE TO SEE VERY CONSISTENT MODEL OUTPUT WITH THE UPPER TROUGH SHIFTING EASTWARD FROM THE DESERT SOUTHWEST INTO THE SOUTHERN AND CENTRAL PLAINS THROUGH THURSDAY. THE SYSTEM STILL APPEARS TO HAVE DEEP MOISTURE AHEAD OF IT WHICH WILL SPREAD OVER OUR FORECAST AREA WITH SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN FROM MONDAY EVENING THROUGH WEDNESDAY. WILL CONTINUE TO MENTION HEAVY RAIN POTENTIAL IN THE HWO. MOST OF THE FORECAST AREA IS RELATIVELY DRY AND CAN HANDLE A FEW INCHES OF RAIN OVER A THREE DAY PERIOD. HOWEVER...MODEL QPF IS HEDGING TOWARD FIVE TO SIX INCHES FOR THIS TIME FRAME. IF THIS TREND CONTINUES...A FLOOD WATCH MAY BE NEEDED FOR TUESDAY/WEDNESDAY. FOR NOW WILL TAPER PRECIPITATION OFF BY THURSDAY NIGHT AND FRIDAY WHICH IS MORE IN LINE WITH THE ECMWF. WHILE BOTH THE ECMWF AND GFS CONTINUE TO CUT THE UPPER LOW OFF FROM THE MAIN FLOW OF WESTERLIES...WHILE THE GFS KEEPS THE MAIN CIRCULATION AND PRECIP OVER SOUTHERN MO/NORTHERN ARKANSAS THROUGH EARLY FRIDAY. THE COOLEST TEMPERATURES DURING THE EXTENDED WILL BE ON WEDNESDAY AND THURSDAY WITH HIGHS IN THE 60S AND LOWS IN THE 40S TO LOWER 50S AS OUR AREA REMAINS UNDER EXTENSIVE CLOUD COVER NEAR THE UPPER LOW CENTER. OTHERWISE ABOVE NORMAL TEMPERATURES WILL ONCE AGAIN SPREAD OVER THE REGION ON FRIDAY AND INTO NEXT WEEKEND. TERRY && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY. DID MAINTAIN MENTION OF CB EARLY THIS EVENING AS A WEAK MID LEVEL DISTURBANCE CROSSES THE REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE VERY ISOLATED IN NATURE. LOW LEVEL WIND SHEAR WILL DEVELOP ACROSS THE AREA LATER THIS EVENING AND CONTINUE INTO EARLY SUNDAY MORNING. BRISK AND GUSTY SOUTH WINDS ARE THEN EXPECTED STARTING AROUND MID MORNING ON SUNDAY. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 17, 9:26 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SAT MAR 17 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190230- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 926 PM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. DISCUSSION... A FEW THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE EASTERN MISSOURI OZARKS THROUGH THE LATE EVENING HOURS. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...FREQUENT LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL. RESIDUAL FLOODING OF LOW WATER CROSSING WILL CONTINUE TONIGHT ACROSS PORTIONS OF MILLER AND MARIES COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. BRISK AND GUSTY NON THUNDERSTORMS WINDS WILL PERSIST THROUGH MONDAY...ESPECIALLY ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS. A WIDESPREAD EPISODE OF FLOODING IS EXPECTED TO EVOLVE MONDAY THROUGH WEDNESDAY. THREE TO SIX INCHES OF RAIN IS FORECASTED OVER THE REGION...RESULTING IN BOTH FLASH FLOODING OF SMALL STREAMS AND CREEKS...AND FLOODING OF MAIN STEM RIVERS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND MONDAY NIGHT. THE COMBINATION OF AN UNSTABLE AIRMASS ALONG WITH INCREASING WIND SHEAR WILL SUPPORT ORGANIZED THUNDERSTORMS. LARGE HAIL AND DAMAGING WIND GUSTS WILL AGAIN BE THE PRIMARY HAZARDS WITH ANY SEVERE STORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Mar 17, 7:22 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 10 N ROLLA 38.10N 91.77W
03/17/2012 E1.75 INCH MARIES MO PUBLIC
&&
KARDELLSpecial weather statement, Mar 17, 7:33 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 733 PM CDT SAT MAR 17 2012 MOZ071-180100- PHELPS MO- 733 PM CDT SAT MAR 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS COUNTY UNTIL 800 PM CDT... ...A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST CENTRAL MARIES AND NORTHEASTERN PHELPS COUNTIES... AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF ST. JAMES...OR 7 MILES EAST OF ROLLA...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LAT...LON 3791 9169 3803 9166 3801 9152 3791 9152 TIME...MOT...LOC 0031Z 255DEG 17KT 3795 9161 WISE
Local storm report, Mar 17, 8:28 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL ROLLA 37.95N 91.77W
03/17/2012 E1.00 INCH PHELPS MO PUBLIC
&&
KARDELLLocal storm report, Mar 17, 8:50 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL ST. JAMES 38.00N 91.61W
03/17/2012 E1.00 INCH PHELPS MO PUBLIC
&&
KARDELLLocal storm report, Mar 17, 9:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 3 NNE VICHY 38.15N 91.75W
03/17/2012 MARIES MO LAW ENFORCEMENT
LOW WATER CROSSING SLAB WASHED OUT ON COUNTY ROAD 454
MAKING THE ROAD IMPASSIBLE. IN ADDITION...SEVERAL OTHER
LOW WATER CROSSINGS WERE REPORTED TO BE FLOODED ACROSS
MARIES COUNTY.
&&
KARDELLLocal storm report, Mar 17, 9:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HAIL PRESTON 37.94N 93.21W
03/17/2012 E0.25 INCH HICKORY MO PUBLIC
1021 AM HAIL VERSAILLES 38.43N 92.84W
03/17/2012 E0.25 INCH MORGAN MO LAW ENFORCEMENT
1021 AM HAIL 5 SSE FLORENCE 38.53N 92.93W
03/17/2012 E0.25 INCH MORGAN MO LAW ENFORCEMENT
1100 AM HAIL AVA 36.95N 92.66W
03/17/2012 E0.25 INCH DOUGLAS MO PUBLIC
1159 AM HAIL 1 S DIXON 37.98N 92.10W
03/17/2012 E0.88 INCH PULASKI MO PUBLIC
1200 PM HAIL 2 S DIXON 37.96N 92.09W
03/17/2012 M0.88 INCH PULASKI MO PUBLIC
1200 PM HAIL DIXON 37.99N 92.09W
03/17/2012 E0.88 INCH PULASKI MO TRAINED SPOTTER
0104 PM HAIL 3 E ROLLA 37.95N 91.72W
03/17/2012 E0.75 INCH PHELPS MO TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA TO PENNY SIZED HAIL.
0113 PM HAIL LAURIE 38.20N 92.83W
03/17/2012 E0.88 INCH MORGAN MO PUBLIC
0310 PM HAIL 4 E OSAGE BEACH 38.15N 92.54W
03/17/2012 E1.00 INCH MILLER MO PUBLIC
0510 PM HAIL 8 NW ROLLA 38.05N 91.87W
03/17/2012 E1.00 INCH PHELPS MO PUBLIC
MIXED HAIL SIZES RANGING FROM DIMES TO THE SIZE OF
QUARTERS.
0516 PM HAIL 2 N IBERIA 38.12N 92.30W
03/17/2012 E1.25 INCH MILLER MO PUBLIC
0707 PM HAIL ROLLA 37.95N 91.77W
03/17/2012 E0.50 INCH PHELPS MO PUBLIC
0713 PM HAIL 2 NNW VICHY 38.13N 91.77W
03/17/2012 E0.50 INCH MARIES MO PUBLIC
LOTS OF PEA AND DIME SIZE HAIL
0720 PM HAIL 10 N ROLLA 38.10N 91.77W
03/17/2012 E1.75 INCH MARIES MO PUBLIC
0742 PM HAIL ST. JAMES 38.00N 91.61W
03/17/2012 E1.00 INCH PHELPS MO PUBLIC
0845 PM FLASH FLOOD 3 NNE VICHY 38.15N 91.75W
03/17/2012 MARIES MO LAW ENFORCEMENT
LOW WATER CROSSING SLAB WASHED OUT ON COUNTY ROAD 454
MAKING THE ROAD IMPASSIBLE. IN ADDITION...SEVERAL OTHER
LOW WATER CROSSINGS WERE REPORTED TO BE FLOODED ACROSS
MARIES COUNTY.
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 36 min |
| Mar 17, 7:33 PM CDT | Special Weather Statement | SGF | Phelps | 27 min |
| Mar 17, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 16 min |
| Mar 18, 1:20 AM CDT | Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 20 more | 4 days |
Nearby
Areal Flood Warnings in Missouri, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.